Healthy Body

‘I’m an ER Doctor and Toxicologist, and These Are 4 Things I Will Never Do Because They’ve Been Proven Too Dangerous’

Photo: Stocksy/ Santi Nuñez
TikTok is abuzz with the informative and cautionary trend of videos featuring medical practitioners like emergency room (ER) doctors, psychologists, occupational therapists, and the like sharing the things they would never do, given the knowledge and experience they've gained in their field. The initial video that inspired the other practitioners was the TikTok user Aj Malfi (@medquestions), a fourth-year medical student who had recently finished his one-month rotation in the emergency department. His examples included never riding a motorcycle or inviting road rage by honking his horn.
@medquestionsThe last one hits the hardest♬ original sound - AJ

In later follow-ups, Malfi shares that he will also never escalate a fight to physical violence, operate machinery while intoxicated, own a trampoline or motorcycle, or put his feet up on the dashboard of a car. ("You are just asking for trouble," he says.) This last one was a surprise to many of his followers, but Malfi shares that because of the way airbags deploy and collisions occur, this position is super dangerous and likely to cause injuries.

To expand on this trend, we had Kelly Johnson-Arbor, MD, ER doctor, medical toxicologist, and medical director at National Capital Poison Center (www.poison.org) share some things that she would never do after years of working in her field. While Dr. Johnson-Arbor shared that she definitely agrees with Malfi's no-no's like trampolines and motorcycles, her unique expertise in medical toxicology led her to list some additional activities and habits that she would never participate in—and that you should avoid as well.

5 things an ER doctor and toxicology expert would never do given her experience

1. "I would never take pills that were not prescribed to me."

"This sounds pretty simple until you realize that many teenagers and young adults buy or obtain Adderall, Percocet, or other medication from their friends or even online to treat pain or ADHD," says Dr. Johnson-Arbor. "This can be very, very dangerous, as there are many types of counterfeit pills being sold illicitly that look exactly like their prescription counterparts." This is especially true, she adds, given the threat of the ongoing opioid crisis and the risk of drugs being cut with the extremely dangerous narcotic known as fentanyl. Fentanyl is a drug similar in function to morphine, but it's 50 to 100 times stronger.

According to the National Institute on Drug Abuse, 59.8 percent of opioid-related deaths involved fentanyl in 2017 compared to 14.3 percent in 2010. And overall deaths from drug overdoses increased 30 percent from 2019 to 2020 and 15 percent from 2020 to 2021, shares the CDC. This, says Dr. Johnson-Arbor, is definitely partially due to fentanyl unknowingly being cut into counterfeit pills. "Just because a pill has the same markings and color as a prescription drug does not mean that it's the same. Pill presses can be purchased online, and people can make professional-appearing pills from powder that is also purchased online," she says. Those counterfeit pills may be labeled as Adderall or Percocet, but they can contain powerful narcotics like the aforementioned fentanyl.

2. "I would never take part in any unsafe or questionable TikTok challenge."

Recently, two families filed lawsuits against TikTok after losing their 8- and 9-year-old daughters to the "Black Out Challenge" that circulated on the social media app. The challenge encouraged users, which included children, to restrict their oxygen intake, putting them at risk of fatal asphyxiation. Dr. Johnson-Arbor stresses that she would never participate in such challenges that arise, because many of them are dangerous to your health and well-being.

Another example is the Benadryl challenge, which encouraged people to take large doses of the over-the-counter antihistamine and resulted in at least one death. "Benadryl is an over-the-counter antihistamine—aka allergy medication—that can cause sedation, heart rhythm abnormalities, and death when large doses are taken," says Dr. Johnson-Arbor.

Another dangerous social media challenge was the crate challenge from the summer of 2021, in which many people stacked crates into a pyramid and attempting to climb up and over them. This trend is a great example of something that might seem playful or fun upon first impression, but the reality tells a different story: The highest peaks of these pyramids were over six feet and on a very wobbly base. Many people fell during these stunts, putting themselves at risk of concussions, brain injuries, bone fractures, spinal injuries, and more. "A lot of people turn to social media for advice, but it's important to remember to not trust everything you see on the internet," Dr. Johnson-Arbor says.

3. "I would never stay in a hotel without a carbon monoxide detector."

"Carbon monoxide is a colorless, odorless, tasteless gas that is produced during carbon-based fuel combustion. When people are exposed to carbon monoxide in high doses, they can become confused, have seizures, and die," says Dr. Johnson-Arbor. "Anything that burns carbon—like gasoline, natural gas, wood, or propane—will also generate carbon monoxide. And while many of us have carbon monoxide detectors in our homes, they are not uniformly present in hotels," Dr. Johnson-Arbor says.

Earlier this year, three American tourists staying at a Sandals resort in the Caribbean died from carbon monoxide poisoning at the hotel. Dr. Johnson-Arbor recommends purchasing a portable, plug-in carbon monoxide detector at home improvement stores or big box stores for under $30 to accompany you on your travels.

4. "I would never play with old mercury-containing thermometers, thermostats, or medical equipment."

"Elemental mercury is silvery and is a liquid at room temperature, so it's mesmerizing to look at and many people may want to play with it," says Dr. Johnson-Arbor. "But remember that it's also very poisonous when inhaled, and it vaporizes easily at room temperature, meaning that you can inhale it without realizing it."

Loading More Posts...